FDA-approved Ads Misinform Patients About Antipsychotics and Motor Dysfunction

Rob Wipond
6
47

Food and Drug Administration-approved information and public advertisements frequently mislead the public about the actual neurodegenerative risks from second-generation antipsychotics, according to an article in the American Journal of Public Health.

Frederick Jacobsen, a clinical professor of psychiatry at the George Washington University School of Medicine and Health Sciences, reviewed information materials put out by the FDA about second-generation antipsychotics (SGAs), and found that these materials routinely misrepresented the serious potential for neurological damages and tardive syndromes such as tardive dyskinesia — a permanent, Parkinson’s-like motor dysfunction that can be caused at high rates by long-term use of antipsychotic drugs.

“Package inserts label tardive syndromes ‘potentially reversible’ while uniformly omitting patient counseling for long-term neurodegenerative side effects,” stated Jacobsen. “I have documented that package insert sections of all SGAs approved for affective illnesses in the United States ignore or minimize tardive syndromes. Patient Counseling Information omits reference to tardive dyskinesia, signifying that physicians do not need to discuss long-term neurotoxicity with patients, whereas Medication Guides shift responsibility for knowledge and recognition of these potentially irreversible side effects back to patients. Current SGA media advertisements suggest a likelihood of remedy for this chronic neurotoxicity absent informed consent.”

“Patients deserve better information and education regarding the long-term side effects of SGAs, particularly tardive syndromes, in FDA-approved package inserts, media advertisements, and elsewhere,” concluded Jacobsen.

Jacobsen, Frederick M. “Second-Generation Antipsychotics and Tardive Syndromes in Affective Illness: A Public Health Problem With Neuropsychiatric Consequences.” American Journal of Public Health 105, no. 2 (February 1, 2015): e10–16. doi:10.2105/AJPH.2014.302439. (Abstract) (Full text)

Previous articleOne Gutsy Woman
Next article“Tot Therapy: Psychiatrists Join Up With Pediatricians”
Rob Wipond
Rob Wipond is a Victoria, British Columbia-based freelance journalist who has been writing on mental health issues for fifteen years. His research has particularly focused on the interfaces between psychiatry, the justice system, and civil rights. His articles have been nominated for three Canadian National Magazine Awards, six Western Magazine Awards, and four Jack Webster Awards for journalism. He can be contacted through his website.

Support MIA

Enjoyed what you just read? Consider a donation to help us continue to produce content, provide up-to-date research news, offer continuing education courses, and continue building a community for exploring alternatives to the current paradigm of mental health. All donations are tax deductible.

$
Select Payment Method
Loading...
Personal Info

Credit Card Info
This is a secure SSL encrypted payment.

Donation Total: $20.00

6 COMMENTS

  1. “‘Patients deserve better information and education regarding the long-term side effects of SGAs, particularly tardive syndromes, in FDA-approved package inserts, media advertisements, and elsewhere,’ concluded Jacobsen.”

    Yes, especially since the doctors, who fraudulently claim to know “everything about the drugs,” have odd delusions the antipsychotics’ worst adverse effect is “increased thirst.” But in reality, the antipsychotics render the patient senseless, cause “psychosis,” physically damage the brain, cause growth of lactating breasts in little boys, cause akathisia, and, as mentioned, cause other tardive syndromes.

    I definitely agree, more accurate and truthful information is needed to protect patients, or maybe the doctors should just stop prescribing these toxic drugs?

  2. I’ve read my prescribing psychiatrist’s office notes and he kept saying I had little if any “mouth puckering”. If he’d looked harder he’d seen my forehead and face twitching and rapid eye blinking which are blatant signs of neuroleptic drug damage. He kept poly drugging what he called mania when it was drug-induced akathisia. This not at all unusual and most psychiatrists wrongly interpret what the client is reporting as worsening mental illness.

  3. I have tardive dystonia, caused by taking prescribed 2nd generation anti-psychotic risperdal for a one year period, it effects my larynx and vocal cords, pretty much destroyed my voice and gave me spastic dystonia. The upshot to this terrible injury – made me entirely loose my trust in big pharma, most psychiatrists, got inspired me to seek alternative holistic treatment, which has worked fabulously, no psych meds for me, and best of all it gave me a powerful tool to capture the attention and horror of anyone who will listen to my story of surviving psychiatry, in my rattling, staccato, rattling wispy gasping voice. I have quite happily helped dozens of people stop taking nueroleptics, I just have to say, listen and look what it did to me. Lol. The FDA is in the pocket of big pharma, think that’s widely known.